Bankruptcy probabilities inferred from option prices

Taylor, Stephen J. and Tzeng, Chi-Feng and Widdicks, Martin (2014) Bankruptcy probabilities inferred from option prices. Journal of Derivatives, 22 (2). pp. 8-31. ISSN 1074-1240

[img]
Preview
PDF (Bankruptcy to Pure)
Bankruptcy_to_Pure.pdf - Accepted Version

Download (1MB)

Abstract

Option prices contain forward looking information about stock price volatility and, potentially, the probability of default. We develop a risk-neutral density (RND) model consisting of a mixture of two lognormal densities augmented with a probability of bankruptcy. To test the model we calibrate it to daily stock and option prices of six financial institutions during the onset of the 2008 financial crisis. We find that the addition of the probability of bankruptcy term substantially improves the quality of the fit of the RND. The bankruptcy probability and the shape of the RND for the institutions are examined, particularly on major event dates. We show that acquiring banks have lower bankruptcy probabilities than the acquired banks and that the RNDs of financial institutions reflect market shocks, especially through the implied bankruptcy probabilities.

Item Type:
Journal Article
Journal or Publication Title:
Journal of Derivatives
Additional Information:
Accepted by journal editor 2014.
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/aacsb/disciplinebasedresearch
Subjects:
ID Code:
71292
Deposited By:
Deposited On:
15 Oct 2014 14:54
Refereed?:
Yes
Published?:
Published
Last Modified:
30 Oct 2020 02:33